Regular Choice Functions and Uniformisations For countable Domains

Authors Vincent Michielini, Michał Skrzypczak

Thumbnail PDF


  • Filesize: 0.49 MB
  • 13 pages

Document Identifiers

Author Details

Vincent Michielini
  • University of Warsaw, Poland
Michał Skrzypczak
  • University of Warsaw, Poland

Cite AsGet BibTex

Vincent Michielini and Michał Skrzypczak. Regular Choice Functions and Uniformisations For countable Domains. In 45th International Symposium on Mathematical Foundations of Computer Science (MFCS 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 170, pp. 69:1-69:13, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


We view languages of words over a product alphabet A x B as relations between words over A and words over B. This leads to the notion of regular relations - relations given by a regular language. We ask when it is possible to find regular uniformisations of regular relations. The answer depends on the structure or shape of the underlying model: it is true e.g. for ω-words, while false for words over ℤ or for infinite trees. In this paper we focus on countable orders. Our main result characterises, which countable linear orders D have the property that every regular relation between words over D has a regular uniformisation. As it turns out, the only obstacle for uniformisability is the one displayed in the case of ℤ - non-trivial automorphisms of the given structure. Thus, we show that either all regular relations over D have regular uniformisations, or there is a non-trivial automorphism of D and even the simple relation of choice cannot be uniformised. Moreover, this dichotomy is effective.

Subject Classification

ACM Subject Classification
  • Theory of computation → Regular languages
  • Theory of computation → Automata over infinite objects
  • Uniformisation
  • Monadic Second-order logic
  • Countable words


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Arnaud Carayol and Christof Löding. MSO on the infinite binary tree: Choice and order. In CSL, pages 161-176, 2007. Google Scholar
  2. Olivier Carton, Thomas Colcombet, and Gabriele Puppis. An algebraic approach to MSO-definability on countable linear orderings. J. Symb. Log., 83(3):1147-1189, 2018. Google Scholar
  3. Heinz-Dieter Ebbinghaus, Jörg Flum, and Wolfgang Thomas. Mathematical Logic. Undergraduate Texts in Mathematics. Springer New York, 1996. Google Scholar
  4. Grzegorz Fabiański, Michał Skrzypczak, and Szymon Toruńczyk. Uniformisations of regular relations over bi-infinite words. In LICS, pages 384-396, 2020. Google Scholar
  5. Erich Grädel, Wolfgang Thomas, and Thomas Wilke, editors. Automata, Logics, and Infinite Games: A Guide to Current Research, volume 2500 of Lecture Notes in Computer Science. Springer, 2002. Google Scholar
  6. Yuri Gurevich and Saharon Shelah. Rabin’s uniformization problem. Journal of Symbolic Logic, 48(4):1105-1119, 1983. Google Scholar
  7. Shmuel Lifsches and Saharon Shelah. Uniformization and Skolem functions in the class of trees. Journal of Symbolic Logic, 63(1):103-127, 1998. Google Scholar
  8. Anil Nerode. Linear automaton transformations. Proceedings of the American Mathematical Society, 9(4):541-544, 1958. Google Scholar
  9. Alexander Rabinovich. On decidability of monadic logic of order over the naturals extended by monadic predicates. Information and Computation, 205(6):870-889, 2007. Google Scholar
  10. Dirk Siefkes. The recursive sets in certain monadic second order fragments of arithmetic. Arch. Math. Logik, 17(1-2):71-80, 1975. Google Scholar